Search:
Menopause Live - IMS Updates
InFocus

Date of release: 25 May, 2009

The effect of proton pump-inhibiting drugs on mineral metabolism


Medications can affect bone metabolism and be a secondary cause of osteoporosis. A recent publication has reviewed the data on a possible influence of proton pump inhibitors (PPIs) on the bone [1]. PPIs, drugs in widespread use for gastroesophageal reflux and other gastric disorders, could impair intestinal calcium absorption, leading to a negative calcium balance, and resulting in bone loss and probable greater risk of fragility fractures [1]. Increased hip fracture rates have been described related to long-term use of omeprazole, in two retrospective case-control studies published in 2006 [2, 3]. 


 


The first was conducted in the General Practice Research Database in the United Kingdom, studying patients older than 50 years, comparing users of PPIs versus non-users [2]. The cases were all patients with a first-occurrence incident of hip fracture (n = 13,556); ten controls were selected for each case from the study cohort (n = 135,386). After more than 1 year of PPI therapy, the adjusted odds ratio for hip fracture was 1.44 (95% confidence interval (CI) 1.30–1.59). This association was significantly higher with high-dose treatments, and the strength of the association increased significantly with longer duration of therapy (duration category of 4 years). 


 


The other case–control study was conducted in a Danish population [3] and also showed an association of PPI therapy (used within the last year) with an increased risk of hip fractures (OR 1.45; 95% CI 1.28–1.65), although this was neither a dose-response nor a duration-response effect (duration category defined as more than 3 months).

Comment

Gastric and duodenal acid plays a role in permitting the absorption of calcium, although the exact mechanism is not known. The acidic environment facilitates the release of ionized calcium from calcium insoluble salts (as calcium carbonate) [4], since calcium solubility is probably important for its absorption [5]. Impaired intestinal absorption of calcium can result in compensatory, secondary hyperparathyroidism to maintain normal calcemia, thus contributing to accelerated bone loss by increasing osteoclastic bone resorption [6]. Short-term studies on the effects of PPIs on calcium absorption in patients with end-stage renal disease [7] and in hemodialysis patients [8] support an important role of gastric acid for calcium absorption, evaluated by indirect measurements. But neither protocol directly measured intestinal calcium absorption, and the calcium metabolism disorders associated with renal disease do not grant unequivocal evidence that PPIs directly affect calcium absorption. A cross-over study in women over 65 years treated with omeprazole directly determined calcium absorption by the 45Ca tracer methodology, and showed an average decline of 41% in absorption efficiency in comparison with placebo [9]. These studies on the effects of PPIs on calcium absorption have limitations, and thus it is not possible to determine with certainty whether PPIs affect the intestinal absorption of calcium. As acid-related gastrointestinal disorders are highly prevalent, it is important both to clarify the effect of use of PPIs on calcium absorption and to determine the risk of associated osteoporotic fractures, in order to decide the correct strategy for prevention of bone loss in these cases. A hypothetical way to prevent bone loss in PPI users could be the administration of calcium salts not dependent on acid pH for dissolution, such as calcium citrate. Current practice dictates that patients on therapy with long-term corticosteroids, aromatase inhibitors, GnRH agonists, suppressive treatment with thyroid hormones, antiepileptics and long-term heparin therapy should have a periodic bone density measurement, and that consideration be given to antifracture therapy, due to interference of these drugs with calcium and bone metabolism. Current evidence on long-term treatment with PPIs alerts us to the possible bone density compromise: Should we add proton pump inhibitors to this list? It seems YES. Further research will determine this.

Comentario

Paulina Villaseca
Department of Endocrinology, Faculty of Medicine, Pontificia Universidad Católica de Chile, Santiago, Chile

    References

  1. Insogna KL. The effect of proton pump-inhibiting drugs on mineral metabolism. Am J Gastroenterol 2009;104(2 Suppl):S2-4. Published March 2009.
    http://www.ncbi.nlm.nih.gov/pubmed/19262542

  2. Yang YX, Lewis JD, Epstein S, Metz DC. Long-term proton pump inhibitor therapy and risk of hip fracture. JAMA 2006;296:2947-53.
    http://www.ncbi.nlm.nih.gov/pubmed/17190895

  3. Vestergaard P, Rejnmark L, Mosekilde L. Proton pump inhibitors, histamine H2 receptor antagonists, and other antacid medications and the risk of fracture. Calcif Tissue Int 2006;79:76-83.
    http://www.ncbi.nlm.nih.gov/pubmed/16927047

  4. Arteaga E, Rojas A, Villaseca P, et al. [Dissolution velocity of different calcium preparations used in the clinical field.] Rev Med Chil 1996;124:1325-33.
    http://www.ncbi.nlm.nih.gov/pubmed/9293097

  5. Nordin BE. Calcium and osteoporosis. Nutrition 1997;13:664-86.
    http://www.ncbi.nlm.nih.gov/pubmed/9263260

  6. Raisz LG. Pathogenesis of osteoporosis: concepts, conflicts, and prospects. J Clin Invest 2005;115:3318-25.
    http://www.ncbi.nlm.nih.gov/pubmed/16322775

  7. Graziani G, Badalamenti S, Como G, et al. Calcium and phosphate plasma levels in dialysis patients after dietary Ca-P overload. Role of gastric acid secretion. Nephron 2002;91:474-9.
    http://www.ncbi.nlm.nih.gov/pubmed/12119480

  8. Hardy P, Sechet A, Hottelart C, et al. Inhibition of gastric secretion by omeprazole and efficiency of calcium carbonate on the control of hyperphosphatemia in patients on chronic hemodialysis. Artif Organs 1998;22:569-73.
    http://www.ncbi.nlm.nih.gov/pubmed/9684693

  9. OConnell MB, Madden DM, Murray AM, Heaney RP, Kerzner LJ. Effects of proton pump inhibitors on calcium carbonate absorption in women: a randomized crossover trial. Am J Med 2005;118:778-81.
    http://www.ncbi.nlm.nih.gov/pubmed/15989913